Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Why am so tired all the time after having a thyroidectomy?

    I am so tired all the time. I just want to sleep. I have noticed this more since my thyroid was removed. Can having a thyroidectomy cause chronic tiredness like this or could it be something else?
  • Find a professional to answer your question

  • 45

    Thanks

    Amber Furbank

    Nutritionist

    Amber is an Accredited Clinical Nutritionist who enjoys providing nutritional advice by way of wholefoods and supplementation to support optimal health. Amber is a firm … View Profile

    Having your thyroid removed means that your body must rely on synthetic thyroid hormones as they are no longer able to be produced by your body.  Having said this, you would have been put on a replacement hormone called Levothyroxine, which is the generic name, in order to treat hypothyroidism.  A major symptom of hypothyroidism is fatigue, along with several other symptoms.  Fatigue may be the one symptom you are experiencing. 

    It is quite common for the correct dosage to be found to fit an individual.  The standard dose for one person very well may not work for another.  For this reason you should return to your doctor or endocrinologist to have a full thyroid screening to see where your numbers are.  This very well may show that your dose is too low.  It is also important to note that it is common for people to have to adjust their dose several times throughout their lifetime. 

    Another thing to consider is that your body may not be converting T4 to T3 correctly. T3 is actually the more active hormone in the body. T4 is converted to T3 by the body before actually being used.  The replacement hormone you are taking (if you are infact taking Levothyroxine) is only T4.  Again, you should ask your endocrinologist to have a look at this.  There are some natural supplements that can stimulate this conversion if there are issues. 

    I hope this is of some help.  Give yourself a little time to find the correct dose.  If after this there are still problems with fatigue, ask your doctor for a thorough check up. 

    Good luck. 

  • 5

    Thanks

    anne j

    HealthShare Member

    thank you for your reply I had a blood test just before christmas and in fact my thyroid was low so was increased from 100mg hyroxine to 200mg.,  but I am a bit confused by the medication you have advised Levonthyroxine? is there a difference?  I am due for another blood test next week to see how things are going. thank you again.

  • 9

    Thanks

    Amber Furbank

    Nutritionist

    Amber is an Accredited Clinical Nutritionist who enjoys providing nutritional advice by way of wholefoods and supplementation to support optimal health. Amber is a firm … View Profile

    Do you mean “Thyroxine”? Yes, it is the same thing. Levothyroxine is just the generic name for Thyroxine, same as paracetamol is the generic name for Panadol. 

    Good luck! I hope things go well. Sounds to me like they will. It may just take a little time and patience before the fatigue subsides. Maybe a few adjustments. It takes around 6 weeks, sometimes more (sometimes less!) for the effects to be felt of your increased dose. 

    I am so glad I could help. 

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices